Question 1a and Question 1d from the second paper of 2004 ask about the approach one might take to the undifferentiated overdose patient. The approach suggested below has been plagiarised from the excellent article by Daly, Little and Murray (EMJ, 2006). I am sure they will forgive me for cut-and-pasting the entire content of their Box 1, and using it as the skeleton for this chapter.

In brief:

  • Resuscitation
    • A - control the airway
    • B - maintain normoxia
    • C - establish access resuscitate with fluids/vasopressors
    • D - Seizure control (not phenytoin - it is contraindicated) and correction of hypoglycaemia
    • E - Correction of hypothermia and electrolyte abnormalities 
    • Rescue antidotes
  • Risk assessment
  • Supportive care and monitoring
  • Investigations
    • - Screening (ECG, paracetamol)
    • - Specific (eg. drug levels, CK)
  • Decontamination
  • Enhanced elimination
  • Antidotes
  • Disposition

In detail:

Resuscitation of the toxicology patient

Well, this is an ED thing. Typically, the unconscious or semiconscious and uncooperative patient is brought via the ambulance, after they were found in a pool of vomit / surrounded by pill packages / in the company of a cask of wine and a suicide note. The ED staff then proceed with a series of stereotypical behaviours.

  • Attention to the ABCS, with management of life-threatening problems simultanous with a rapid focused examination and a brief history
  • Airway:
    • assess the need for immediate intubation
    • given that the patient is unconscious, intubation will likely be required
  • Breathing/ventilation
    • maintain oxygenation with a reservoir mask, or by chemanical ventilation as indicated
  • Circulatory support
    • assess the need for fluid resuscitation and vasopressor support;
    • gain multiple points of intravenous access and commence cardiovascular monitoring.
    • Invasive hemodynamic monitoring may be required
  • Seizure prophylaxis
    • Benzodiazepines are the recommended agents
    • Phenytoin is contraindicated
  • Supportive management
    • Check BSL and maintain normoglycaemia
    • Check ABG and assess the need to correct her acid-base status

At some stage during this process, a rescue agent may appear to be appropriate. The list of such agents is made available in the summary of toxins and their antidotes. They may include naloxone for opiates, sodium bicarbonate for tricyclics, intralipid for local anaesthetics, hydroxycobalamine for cyanide, and so forth.

Risk assessment of the undifferentiated overdose

Taking into account:

  • Agent
  • Dose taken
  • Time since ingestion
  • Clinical features
  • Patient factors (eg. chronic renal impairment)

What is the point, one might ask? Taken directly from the EMJ article:

  • Early recognition of trivial poisonings allows patient and family to be reassured and unnecessary treatment abandoned
  • Psychosocial assessment can occur earlier and it is likely that length of stay in hospital will be shortened
  • Potentially serious poisonings can be detected early
  • Balanced decisions about gastrointestinal decontamination can be made
  • Appropriate specialised procedures or antidotes can be organised
  • Early communication with the ICU can take place

Investigations

Screening tools:

  • Urine drug screen
  • ECG
  • Paracetamol level
  • CXR ( did they aspirate?)

Specific tests:

  • Specific drug levels
  • CK and troponin
  • ABG
  • Serum osmolality

Specific management

Decontamination

  • Gastric lavage (almost always inappropriate)
  • Whole bowel irrigation (only for iron and slow-release tablets)
  • Activated charcoal

Enhanced elimination

Specific antidotes

Supportive ICU management

A) - If in doubt, keep them intubated.

B) -  Keep them ventilated with a mandatory mode initially; ensure that the minute volume is enough to help them compensate for the acidosis they were experiencing. Classically, the patients with salicylate overdose end up dying suddenly if they are ventilated slowly, and the ensuing respiratory acidosis improves the lipid solubility and CNS penetration of their serum salicylate. Specific strategies may apply in certain circumstances, particularly in the case of paraquat toxicity (where oxygen has a known deleterious effect)

C) - haemodynamic support as required - this may range from ECMO to beta blockade and nitroprusside

D) - nothing specific can be said except the use of benzodiazepines is encouraged in the literature, both as a means of seizure prophylaxis and as a means of controlling a potential impending withdrawal syndrome. Practically, long-acting benzodiazepines are not desirable, as they obscure the neurological findings.

E) - Normal electrolyte concentrations protect the patient from such badness as torsade

F) - Forced diuresis may not be indicated for virtually any intoxication apart from perhaps cyclophosphamie, or in the case of rhabdomyolysis. However, maintaining a good urine output promotes renal clearance of drugs which benefit from it.

G) - There is rarely a firm contraindication to nutrition

H) - There is rarely a requirement for transfusion, but exchange transfusion is a possible solution to severe methaemoglobinaemia.

I) - antibiotics are rarely required; extremes of temperature may require cooling or heating.

 

References

Daly, F. F. S., M. Little, and L. Murray. "A risk assessment based approach to the management of acute poisoning." Emergency medicine journal 23.5 (2006): 396-399.